Daily Brief: 2017.3.22

THREAT ANALYSIS

Fake Prescription Drugs Laced with Fentanyl

Authorities are continuing to ask individuals not to buy or use prescription painkillers unless they're from a doctor or a pharmacist. In 2016, the Drug Enforcement Administration released an intelligence brief regarding this topic, warning individuals that drug traffickers were flooding the drug market with counterfeit prescription drugs containing fentanyl.
(Sources: News4jaxNIDA

Fentanyl is a powerful synthetic opiate analgesic which is similar to but more potent than morphine. Fentanyl binds to the body's opiate receptors, which are highly concentrated in areas of the brain that control pain and emotions. Signs of fentanyl use include drowsiness, dizziness, nausea, vomiting and a lack of alertness. Signs of fentanyl overdose include seizures, low blood pressure, pinpoint pupils, slowed heartbeat, and respiratory reduction. 
(Sources: NIDAProject KnowCDC)  

According to the U.S. Drug Enforcement Administration, fentanyl was circulating in the form of laced heroin in 2014. In 2015, drug traffickers began selling pure fentanyl under the guise of heroin.
(Sources: NewsweekHealthGrove)

ACTION STEPS

  1. Individuals who are physically dependent on abused opioid should seek professional medical help in order to mitigate the risk of overdosing.
  2. To prevent death from overdose, people who are at risk for opioid overdose should have access to naloxone and a syringe so that it can be injected into a muscle in the case of overdose.
  3. SAMHSA has an Opioid Prevention Overdose Toolkit that provides important information on opioid overdose and how to use naloxone to save lives.
    (Source: SAMHSA)
Stefanie SullivanComment